Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 246, NWS Louisville, KY

August 2, 2003Allen County, Barren County, Edmonson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 2, 2003, 2:27 AM CDT for Allen County, Barren County, Edmonson County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 2:27 AM CDT (07:27 UTC)
Expired
Aug 2, 2003, 3:00 AM CDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Allen County, KY, Barren County, KY, Edmonson County, KY

The radar

The Nashville radar (KOHX), 83 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
938 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

306 
WUUS53 KLMK 020727
SVRLMK
KYC003-009-061-020800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
227 AM CDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ALLEN COUNTY IN SOUTH CENTRAL KENTUCKY
  BARREN COUNTY IN SOUTH CENTRAL KENTUCKY
  SOUTHEASTERN EDMONSON COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 300 AM CDT

* AT 225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES WEST OF BON AYR TO 12
  MILES WEST OF SCOTTSVILLE...OR FROM 17 MILES NORTHEAST OF BOWLING
  GREEN TO 13 MILES SOUTH OF BOWLING GREEN...MOVING SOUTHEAST AT 40
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CAVE CITY...FINNEY AROUND 235 AM CDT
  SCOTTSVILLE AROUND 240 AM CDT
  GLASGOW...LECTA...HISEVILLE...MAYNARD AROUND 245 AM CDT
  TRACY...ROSEVILLE...HOLLAND AROUND 250 AM CDT

THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3689 8627 3699 8616 3709 8627 3717 8628
          3717 8580 3683 8580 3672 8597 3662 8595
          3663 8627

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:18 PM CDT, 12 hours 9 minutes earlier.

Area forecast discussion, Aug 1, 2:18 PM CDT, 12 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
318 PM EDT FRI AUG 1 2003

...SHORT TERM (TONIGHT THROUGH MONDAY)...

MAIN FORECAST CONCERN WILL BE PRECIPITATION CHANCES...MAINLY LATER
THIS EVENING AND OVERNIGHT.  SEVERE CONVECTION ALSO A POSSIBILITY ON
SATURDAY AS FRONTAL SYSTEM MOVES INTO THE REGION.

AT THE UPPER LEVELS...LARGE TROF OVER THE MISSISSIPPI VALLEY IS
FORECAST TO MOVE VERY LITTLE OVER THE THE NEXT COUPLE OF DAYS.  A
NUMBER OF MID LEVEL VORTS WILL PASS THROUGH THE BASE OF THE TROF IN
THE MEAN FLOW...WITH EACH ONE BRINGING A BOUT OF PRECIPITATION.
MAIN RAINFALL THOUGH IS EXPECTED TO BE LATER TONIGHT AND DURING THE
DAY ON SATURDAY.  WILL INTRODUCE HIGH CHANCE POPS OVER OUR SOUTHERN
INDIANA COUNTIES FOR LATE TONIGHT AS CONVECTION OVER SOUTHERN
ILLINOIS AND MISSOURI GRADUALLY WORKS EASTWARD.  DECENT AMOUNT OF
CONVECTION EXPECTED ON SATURDAY AS THE REMNANTS OF A POSSIBLE MCS
WILL SURELY SPREAD A NUMBER OF OUTFLOW BOUNDARY ACROSS THE AREA.
AMPLE HEATING DURING THE AFTERNOON AND RESULTANT INSTABILITY SHOULD
ALLOW STORMS TO DEVELOP QUICKLY.  DAY TWO SEVERE OUTLOOK HAS ALL OF
THE AREA IN A SLIGHT RISK.  INSTABILITY/SHEAR PROFILES SUGGEST
DAMAGING WINDS AND HAIL AS THE MAIN RISK.  THUS...WILL CONTINUE TO
GO WITH LIKELY POPS ON SAT AND SAT NITE.  WITH UPPER LOW REMAINING
NEARLY STATIONARY...A REPEAT PERFORMANCE IS EXPECTED ON SUNDAY
ALTHOUGH OVERALL COVERAGE OF PRECIP IS TOUGH TO NAIL DOWN.  FOR NOW
WILL GO AHEAD A RUN WITH A 50 POP COVERAGE FOR SUNDAY AFTERNOON AND
INTO SUNDAY EVENING...WILL CONTINUE CHANCE POPS (30 PERCENT) ON
MONDAY.  AS FOR TEMPS IN THE SHORT TERM...12Z GUIDANCE IN GOOD
AGREEMENT THIS GO AROUND AND ARE SIMILAR TO THE PREVIOUS FORECAST
VALUES.  HOWEVER...WILL TEND TO TRIM HIGHS A BIT DURING THE DAY ON
SATURDAY DUE TO CONVECTION AND ASSOCIATED CLOUD COVER.

...EXTENDED (MONDAY NIGHT THROUGH FRIDAY)...

ANOMALOUS UPPER LEVEL LOW FORECAST TO LIFT OUT IN RESPONSE TO THE
WESTERN RIDGE BUILDING ACROSS THE INTER-MOUNTAIN WEST AND INTO THE
CENTRAL HIGH PLAINS.  ENSEMBLES ARE IN GOOD AGREEMENT WITH 00Z GFS
OPERATIONAL RUN.  NO MAJOR CHANGES EXPECTED IN THE EXTENDED AT THIS
TIME.

.LMK...NONE.

JARVIS/NR
Hazardous weather outlook, Aug 1, 9:20 PM CDT, 5 hours 7 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-020945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1020 PM EDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL REMAIN NEARLY STATIONARY ACROSS
MINNESOTA AND WISCONSIN THROUGH EARLY NEXT WEEK. THIS SYSTEM WILL BE
RESPONSIBLE FOR SCATTERED THUNDERSTORMS ACROSS THE OUTLOOK AREA
OVERNIGHT. SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS,
HAIL, AND PERIODS OF HEAVY RAIN. THE STORM PREDICTION CENTER HAS
INDICATED THAT A SLIGHT RISK OF SEVERE STORMS EXISTS SOUTH CENTRAL
INDIANA AND NORTH CENTRAL KENTUCKY.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH
MONDAY AND AGAIN THURSDAY AND FRIDAY WITH THE STRONGEST STORMS
EXPECTED SATURDAY. SOME STORMS WILL PRODUCE HAIL, GUSTY WINDS, AND
HEAVY RAIN. ALL THUNDERSTORMS ARE CAPABLE OF PRODUCING DANGEROUS
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 2, 2:04 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
304 AM EDT SAT AUG 2 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0209 AM    BEAVER DAM                KY    MPH TSTM WIND GUST
08/02/03   OHIO                           SEVERAL TREES BLOWN DOWN

RL

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:53 AM CDTSevere Thunderstorm WarningLMKBreckinridge, Edmonson, Grayson37 min
Aug 2, 3:04 AM CDTSevere Thunderstorm WarningLMKJefferson26 min
Aug 2, 3:14 AM CDTSevere Thunderstorm WarningLMKOldham, Shelby46 min
Aug 2, 3:36 AM CDTSevere Thunderstorm WarningLMKFranklin39 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.